Take Erfa and prednisone at the same time - Thyroid UK

Thyroid UK

112,095 members130,351 posts

Take Erfa and prednisone at the same time

IsmaelAC
IsmaelAC

Hello everyone, I am new to this forum. My English is not very good. forgive me for this.

I'll take prednisone 5 mg ( hydrocortisone ) and erfa for my thyroid. there is a problem if I take both at the same time?

Thank you greetings to all!!!

22 Replies
oldestnewest

Welcome to the forum, IsmaelAC.

My compliments on your very good English. There's no problem taking Erfa and prednisone but try to take them 2-4 hours apart.

IsmaelAC
IsmaelAC in reply to Clutter

Thanks Clutter !!! I am very happy to find this forum. Usually what time is best to take Prednisone. early in the morning ? When you wake up?

Thank you

Clutter
Clutter in reply to IsmaelAC

Ismael, If you are prescribed only one dose per day, take it in the morning before 9 A.M.

webmd.com/drugs/2/drug-6007...

Hidden
Hidden in reply to Clutter

Clutter,

Why should NDT and prednisone be taken 2-4 hours apart if possible? This is the first time I ever hear this.

Clutter
Clutter in reply to Hidden

Anna, thyroid medication should be take 2 hours away from most medication and supplements and, 4 hours away from iron, calcium, vitamin D and oestrogen to avoid interaction affecting absorption and uptake.

Hidden
Hidden in reply to Clutter

Really, I had no idea! I knew about iron and calcium not to be taken less than four hours after taking thyroid meds, but not about other medication. I take NDT upon rising, and all other medication (Medrol, blood pressure medication) within an hour, with breakfast. It seems the most practical, but maybe not the best solution...?

Clutter
Clutter in reply to Hidden

Anna, it's a question of maximising absorption and uptake. If you feel well with your current regime there's no need to change. If you do change, you may find you need a little less NDT if absorption improves.

My sister has always taken her Levothyroxine with her morning tea. She's reasonably well so no need to alter what suits her.

Hidden
Hidden in reply to Clutter

OK, good to know, thanks!

thank you again :) !!!

Why are you on Pred.? The problem with taking them together is that thyroid meds need to be taken on an empty stomach and Pred. should be taken with food.

IsmaelAC
IsmaelAC in reply to faith63

I'll take pred for adrenal fatigue while taking Erfatyroid.

¿ Which should be taken with food ? ¿ Pred ?

faith63
faith63 in reply to IsmaelAC

Pred can cause irritation of the stomach, ulcers, bleeding, but will stop your own cortisol production. It will replace your own production at 5mgs. It will shut down your adrenal glands. You do realize this?

Ray Peat wrote:

“Thyroid is needed for the adrenals to function well, and adequate cholesterol, as raw material. It’s popular to talk about ‘weak adrenals,’ but the adrenal cortex regenerates very well. Animal experimenters can make animals that lack the adrenal medulla by scooping out everything inside the adrenal capsule, and the remaining cells quickly regenerate the steroid producing tissues, the cortex. So I think the ‘low adrenal’ people are simply low thyroid, or deficient in cholesterol or nutrients.”

— Raymond Peat, PhD

IsmaelAC
IsmaelAC in reply to faith63

Then you recommend I not take it? you think I do not need it. is better just take erfa ??? ... I really appreciate your advice

Hidden
Hidden in reply to faith63

Does the same apply to Medrol? I have been on it for the past four years, and was told I could not take hydrocortisone as long as I tended to retained fluid (as HC would only make that worse). Medrol does not feel very natural, but it's very convenient to be able to take it once a day, instead of multi-dosing HC...it's all pretty confusing, and sometimes it feels like the more I read, the less I know...!

faith63
faith63 in reply to Hidden

anna..Why are you on it?

Medrol is stronger than pred and is long acting. Just 4mgs of medrol, given every 3 days, will shut down your own cortisol production. This will, over time, cause the Adrenal Glands to shrink and you may not ever be able to get off the stuff. This is why you must wean off slowly and never forget a pill. I have read of people who now have Adrenal Insufficiency just from using a steroid inhaler for their Asthma. I would not use the steroids for any longer than a week or 2, in an emergency situation. Did the dr warn you about the possibility of an Adrenal Crisis, if you stop taking the meds? Do you have a medical ID card or bracelet, that tells people you are on steroids?

All you have to do is check the drug warnings or call a pharmacist for info. to recheck what i have said.

I was on steroids for 7 months at tiny doses, due to side effects, like swelling and high blood sugar. I was put on because of a low AM cortisol reading. I did wean off.

Hidden
Hidden in reply to faith63

I was put on Medrol by a Hertoghe Doctor in Belgium who said I could not take hydrocortisone as I tended to retain fluid...this doctor's opinion was based on my condition while on thyroxine only, so possibly flawed...

A couple of years ago, I needed 6 mg of Medrol daily, or I'd feel like I was dying...one day, I had this crazy idea of trying to decrease it to 5 mg...said and done. No side effects whatsoever. I stayed on 5 mg daily for a while, then decided to lower it further...to 4 mg daily.

I currently take 4 mg daily, and I feel absolutely no difference between how I felt on 6 or 5 mg of Medrol daily. I hope to be able to wean off Medrol completely one day. Unfortunately, Isocort is no longer available, and many claim that was the only supplement that enabled them to feel normal...:-( I have done a lot of research, but most adrenal supplements seem to be just that; that is, they contain not only cortex, but also adrenal substance = adrenaline. I seem to tolerate cortex only, but I have no idea if there is any product even close to what Isocort used to be...?:-(

I will be completely honest with you. I have seen two so called Hertoghe doctors in the past two years. One put me on Medrol immediately, and said that my tendency to retain fluid "disqualified" me from using hydrocortisone. The other doctor had a much more natural approach, and recommended B + C + E vitamins, along with a lot of mineral supplements, to "bring my adrenals back to life...".

I don't know right from wrong anymore, as I have been told so many different things by "Hertoghe" doctors. The only thing I know for sure is that I will not need to stay on Medrol for life, as I have already gone from 6 to 4 mg daily with no ill effects whatsoever, and I hope I will be able to wean off it completely soon...one thing I know for sure is that I have occasionally forgotten to take my 4 mg pill of Medrol, and have felt no difference whatsoever...a good sign...?!

faith63
faith63 in reply to Hidden

Never forget your pill, as you could have an adrenal crisis!!! Call your Pharmacist and verify. You are on a full replacement dose..your body is no longer making Cortisol!!! Please research this. The reason you feel no difference from going from 4 to 6, is that 4 is still replacing all of your own cortisol. Can you explain to me how shutting your own production down, is good for anyone. Why is your cortisol low in the first place? You can be adrenal insufficient from a pituitary reason or adrenal gland disease. You need to do some research. I am very concerned for you.

Hidden
Hidden in reply to faith63

No, I have no bracelet, nothing. I was never told anything could shut down.

faith63
faith63 in reply to Hidden

Please call your pharmacy..get another opinion. This is a very dangerous thing that you are doing here! Please, please research! You need a bracelte, a form of id, because if you miss a pill, you could have an adrenal crisis. With Medrol, probably, you may have 2 to 3 days and then it could happen. But you need an id. Can you call the drug store, druggist, pharmacist..or whatever you call it there?

Hidden
Hidden in reply to faith63

I will check with the pharmacy.

Then you recommend I not take it? you think I do not need it. is better just take erfa ??? ... I really appreciate your advice

faith63
faith63 in reply to IsmaelAC

I would not and would wean off after what i have learned. But, i cannot really give you medical advise. Do you have a doctor prescribing this? Maybe you should do research on Pred and then discuss it with the doctor.

You may also like...